Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 119, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 27, 2018, 5:35 PM EDT for Lancaster County, South Carolina. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2018, 5:35 PM EDT (21:35 UTC)
- Expired
- Jun 27, 2018, 6:30 PM EDT
- In force
- 55 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lancaster County, SC
The radar
The Columbia radar (KCAE), 89 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 6:30 PM EDT | TSTM WND DMG | 2 S Irwin, SC | REPORTED TREES DOWN NEAR GREAT FALLS HIGHWAY AND DOUGLAS HEIGHTS LANE. |
| Jun 27, 6:30 PM EDT | TSTM WND DMG | 3 Ssw Irwin, SC | TREES DOWN NEAR THE INTERSECTION OF HIGHWAY 200 AND BETHEL ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 55 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 27, 3:36 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 528 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
465
WUUS52 KCAE 272135
SVRCAE
SCC057-272230-
/O.NEW.KCAE.SV.W.0119.180627T2135Z-180627T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
535 PM EDT WED JUN 27 2018
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Southwestern Lancaster County in central South Carolina...
* Until 630 PM EDT.
* At 534 PM EDT, severe thunderstorms were located along a line
extending from near Rock Hill to Chester, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lancaster, Elgin, Irwin and Lancaster Mill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
Report any hail, damaging winds or flooding directly to the Columbia
National Weather Service at 803 234 4115 when it is safe to do so.
You can also send reports by Facebook or Twitter to NWSColumbia or by
e-mail at NWS.Columbia@noaa.gov.
&&
LAT...LON 3489 8078 3482 8079 3482 8057 3448 8084
3446 8088 3449 8090 3450 8088 3452 8087
3465 8089 3470 8086 3474 8088 3479 8087
3483 8090 3484 8087 3490 8088 3492 8087
TIME...MOT...LOC 2134Z 285DEG 19KT 3495 8107 3472 8122
HAIL...1.00IN
WIND...60MPH
$$
fwa2 follow-up statements
374
WWUS52 KCAE 272158
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
558 PM EDT WED JUN 27 2018
SCC057-272230-
/O.CON.KCAE.SV.W.0119.000000T0000Z-180627T2230Z/
Lancaster SC-
558 PM EDT WED JUN 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR SOUTHWESTERN LANCASTER COUNTY...
At 557 PM EDT, severe thunderstorms were located along a line
extending from near Lesslie to near Blackstock, moving east at 20
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lancaster, Elgin, Irwin and Lancaster Mill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3489 8078 3482 8079 3482 8057 3448 8084
3446 8088 3449 8090 3450 8088 3452 8087
3465 8089 3470 8086 3474 8088 3479 8087
3483 8090 3484 8087 3490 8088 3492 8087
TIME...MOT...LOC 2157Z 290DEG 18KT 3491 8091 3460 8119
HAIL...1.00IN
WIND...60MPH
$$
fwa284
WWUS52 KCAE 272214
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
614 PM EDT WED JUN 27 2018
SCC057-272230-
/O.CON.KCAE.SV.W.0119.000000T0000Z-180627T2230Z/
Lancaster SC-
614 PM EDT WED JUN 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR SOUTHWESTERN LANCASTER COUNTY...
At 614 PM EDT, severe thunderstorms were located along a line
extending from near Waxhaw to near Blackstock, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lancaster, Elgin, Irwin and Lancaster Mill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
Report any hail, damaging winds or flooding directly to the Columbia
National Weather Service at 803 234 4115 when it is safe to do so.
You can also send reports by Facebook or Twitter to NWSColumbia or by
e-mail at NWS.Columbia@noaa.gov.
&&
LAT...LON 3489 8078 3482 8079 3482 8057 3448 8084
3446 8088 3449 8090 3450 8088 3452 8087
3465 8089 3470 8086 3474 8088 3479 8087
3483 8090 3484 8087 3490 8088 3492 8087
TIME...MOT...LOC 2214Z 285DEG 19KT 3489 8081 3458 8109
HAIL...1.00IN
WIND...60MPH
$$
fwaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 5:02 PM EDT, 33 minutes earlier.
Area forecast discussion, Jun 27, 5:02 PM EDT, 33 minutes before
Area Forecast Discussion National Weather Service Columbia SC 502 PM EDT Wed Jun 27 2018 .SYNOPSIS... Expect scattered afternoon thunderstorms followed by a line of thunderstorms moving through the region this evening. There will be lingering surface troughing during the rest of the week. Hotter conditions will occur with diminished cloudiness and upper ridging over the weekend. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... Severe thunderstorm watch until 900 pm for northwest portion of CWA. Severe thunderstorms currently in the Upstate at 21z in area of moderately high ML CAPE 2500-3000 J/kg. There is a mid level dry air intrusion over north Ga into SC. There is concern this area of dry air will spread southeast toward the CSRA/west Midlands ahead of short wave trough and result in an increase of DCAPE above 1000 J/kg. The high resolution models along with current meso-analysis suggest a threat for severe thunderstorms especially across the Piedmont/north Midlands and CSRA this evening with damaging wind gusts main threat associated with strong instability and high DCAPE. Activity will begin to diminish towards midnight, with only isolated showers expected at that point. Clouds have kept afternoon temperatures in check, and most sites will top out around 90 degrees. Overnight lows in the middle 70s. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/... 500mb ridging moves east from the south central plains to the Ohio River Valley through the Friday. Early in the period a surface trough lingers over the area providing best chance for diurnal convection on Thursday afternoon/evening. LI indices around -6 to -8 Thursday afternoon with the weak cap breaking after 15z. SPC has assigned general thunder for the area but isolated high wind and hail still possible in the afternoon/early evening. Less chance for convection on Friday as ridge moves closer. Guidance consensus for temperatures look reasonable with heat index values peaking 100 to 105. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... Models agree taking upper ridge across the eastern US this weekend and building second ridge across central plains by late in the period. Thermal trough between ridges will provide weak forcing for mainly isolated to scattered diurnal convection through the extended period. Slight chance to chance pops seems reasonable with the GFS and ECMWF MOS suggesting above normal temperatures. && .AVIATION /21Z WEDNESDAY THROUGH MONDAY/... VFR in the near term. Main concern is scattered strong to severe thunderstorms to our N and NW drifting to the SE, which may affect our TAF sites late today/this evening. Strong gusty winds expected, and possibly hail, with the stronger storms. For now, will indicate VCTS after 23Z, and upgrade mention when confidence of occurrence and timing warrants. Storms should be east of the TAF sites by 06Z tonight with another round of low ceilings or visibility restrictions possible overnight. EXTENDED AVIATION OUTLOOK...Restrictions possible each day in early morning fog plus mainly afternoon and evening thunderstorms. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jun 27, 4:14 AM EDT, 13 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 414 AM EDT Wed Jun 27 2018 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-280815- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 414 AM EDT Wed Jun 27 2018 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. Scattered afternoon thunderstorms are expected with another line of thunderstorms moving into the western FA late this afternoon and evening. Both will support threats of damaging winds and hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A few storms on Thursday afternoon could contain damaging wind and hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 27, 1:35 PM EDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
135 PM EDT WED JUN 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM TSTM WND DMG MOUNT CARMEL 34.01N 82.51W
06/26/2018 MCCORMICK SC DEPT OF HIGHWAYS
HIGHWAY DEPARTMENT REPORTED SEVERAL TREES
DOWN IN THE MT. CARMEL COMMUNITY.
&&
LCVLocal storm report, Jun 27, 1:58 PM EDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
158 PM EDT WED JUN 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND GST 11 NNW EVANS 33.66N 82.20W
06/26/2018 M41 MPH COLUMBIA GA OFFICIAL NWS OBS
NWS EQUIPMENT AT THE LAKE THURMOND DAM
RECORDED A WIND GUST OF 41 MPH AT 750 PM.
&&
LCVLocal storm report, Jun 27, 2:14 PM EDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
214 PM EDT WED JUN 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM TSTM WND DMG 5 ENE THOMSON 33.48N 82.42W
06/26/2018 MCDUFFIE GA DEPT OF HIGHWAYS
HIGHWAY DEPARTMENT REPORTED TREES DOWN ALONG
HOWARD ROAD AND WHITE OAK ROAD.
&&
LCVLocal storm report, Jun 27, 2:21 PM EDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
221 PM EDT WED JUN 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM TSTM WND DMG 5 ENE THOMSON 33.48N 82.42W
06/26/2018 MCDUFFIE GA DEPT OF HIGHWAYS
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 5
ENE THOMSON. HIGHWAY DEPARTMENT REPORTED
TREES DOWN ALONG HOWARD ROAD AND WHITE OAK
ROAD.
&&
LCVThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 8:03 PM EDT | Special Weather Statement | CAE | Edgefield | 57 min |
| Jun 26, 8:08 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick, Saluda | 67 min |
| Jun 26, 8:16 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 59 min |
| Jun 26, 9:22 PM EDT | Special Weather Statement | CAE | Aiken, Barnwell | 53 min |
| Jun 26, 10:07 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 68 min |
| Jun 27, 5:37 PM EDT | Special Weather Statement | CAE | Newberry | 53 min |
| Jun 27, 6:28 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 32 min |
| Jun 27, 6:42 PM EDT | Special Weather Statement | CAE | Lee, Sumter | 48 min |
| Jun 27, 6:55 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 50 min |
| Jun 27, 7:29 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lee, Richland, Sumter | 46 min |
| Jun 27, 7:58 PM EDT | Special Weather Statement | CAE | Calhoun, Clarendon, Orangeburg | 47 min |
| Jun 27, 7:59 PM EDT | Special Weather Statement | CAE | Aiken, Bamberg, Barnwell | 61 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.